Oklahoma, 2024

Drought in Oklahoma, August 20 to 31, 2024

August 20 to 31, 2024 · NWS TSA · 2 events in 2 counties and zones

Although some of eastern Oklahoma experienced fairly heavy rainfall during August, much of far southeastern Oklahoma received less than one and a half inches of rain during the month. In fact, portions of Choctaw County received less than one tenth of an inch during the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Although some of eastern Oklahoma experienced fairly heavy rainfall during August, much of far southeastern Oklahoma received less than one and a half inches of rain during the month. In fact, portions of Choctaw County received less than one tenth of an inch during the month. The rainfall across far southeastern Oklahoma during August corresponded to as little as 5 percent of the normal average precipitation for the month in portions of Choctaw County, with much of Choctaw and Pushmataha Counties receiving less than 25 percent of the normal average rainfall for the month. This area had received less than 50 percent of the normal average rainfall for the month of July, and this long-duration of very dry conditions combined with the typically summer heat, resulted in severe (D2) drought conditions developing across much of Choctaw County and portions of Pushmataha County toward the end of August. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 19, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 19, 11:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1223 AM CDT Tue Aug 20 2024

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 927 PM CDT Mon Aug 19 2024

Short term forecast on track this evening. Did remove slight
chance thunder for late tonight northwest of Tulsa. A few
isolated showers will be possible into Tuesday morning across
aforementioned area, but any precipitation will likely be very
light at best. Update out shortly.

&&

.LONG TERM...
(Tomorrow through Monday)
Issued at 252 PM CDT Mon Aug 19 2024

The long term is expected to keep on the quiet side with upper level
ridging dominating the forecast. High temperatures in the 80s or
lower 90s are forecast through much of the work week in the cooler,
post-frontal airmass. In addition, the sfc high pressure to our east
(and associated easterly winds) should keep higher dew points at bay
for several days... allowing for far more pleasant afternoon
apparent Ts. Aforementioned ridging becomes increasingly centered
overhead by late week with a return to near/ slightly above average
temps. There will be an increasing southerly component to sfc flow
by late this week which will gradually increase dew points and
resultant heat indices. More heat headlines may eventually be
required but, at least for now, ensemble guidance suggests maximum
heat indices will top out in the low 100s. Ridging is projected to
become less amplified by early next week.

Overall, most locations will probably stay dry for the next several
days. With that said, there may be periodic opportunities for some
slight chance PoPs through the period as shortwave energy rounds the
northern periphery of the ridge. Still, any precip looks to
remain isolated at best with minimal QPF through the extended
period. Spotty showers may be ongoing tomorrow morning, but have
kept PoPs below 15% for now with the expectation of very low
coverage & minimal QPF. Relatively speaking, late Tuesday night/
early Wednesday morning appears to have a better chance for some
light showers in the area, associated with a north-south 850mb
boundary in E OK. Still, will hold PoPs just below slight chance
thresholds for now as CAMs aren't overly eager and coverage
continues to appear limited. Furthermore, with no overwhelming
signals through the remainder of the period, will leave NBM values
as they are for now. Better precip chances may arrive next week,
associated with a potential pattern change.

&&

.AVIATION...
(06Z TAFS)
Issued at 1223 AM CDT Tue Aug 20 2024

VFR conditions are expected prevail through the period with
some passing SCT-BKN mid to high clouds. Winds will remain
generally out of the east and below 10kts through the forecast
period. Very low chances of light rain may occur across portions
of NE OK this morning, but chances are too low to include in TAFs
at this time.

Mejia

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   88  68  88  67 /  10  10  10   0
FSM   88  67  87  65 /  10  10  10   0
MLC   91  69  89  66 /  10  10  10   0
BVO   87  64  88  63 /  10  10  10   0
FYV   85  62  85  60 /  10  10  10   0
BYV   84  61  83  58 /  10  10   0   0
MKO   86  67  86  66 /  10  10  10   0
MIO   85  63  86  62 /  10  10  10   0
F10   89  69  87  66 /  10  10  10   0
HHW   93  71  91  69 /  10   0  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
LONG TERM....43
AVIATION...67
Hazardous weather outlook, Aug 19, 8:28 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
928 PM CDT Mon Aug 19 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
928 PM CDT Mon Aug 19 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

No hazardous weather is expected through tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY THROUGH FRIDAY...No Hazards.
SATURDAY...Dangerous Heat Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Benign weather will continue through much of the workweek, with
near or slightly below average temperatures. Temperatures will
trend warmer by late week and into this weekend, with dangerous
heat potential returning by Saturday for portions of the forecast
area.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Choctaw

When
August 20, 12:00 AM CST to August 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
August 20, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207413, 1207414.